Case Reports: Letter to the Editor
To the Editor:
Adler et al.1 describe a patient taking fluoxetine with severe serotonin toxicity undoubtedly caused by intraoperative administration of methylene blue. In 2007, this potentially fatal drug interaction2 was definitively explained when Ramsay et al.3 demonstrated that methylene blue is a potent monoamine oxidase-A (MAO-A) inhibitor. Serotonin syndrome caused by abrupt and massive increases (e.g., >20-fold) in levels of extracellular serotonin4 in the central nervous system from methylene blue administration to patients on chronic serotonin reuptake inhibitor therapy has been well documented in case series and numerous case reports. Tellingly, Gillman’s 2011 review5 is entitled “CNS toxicity involving methylene blue: the exemplar for understanding and predicting drug interactions that precipitate serotonin toxicity.”
The assertion that, for a patient on a chronic selective serotonin receptor inhibitor, giving meperidine, low-dose (e.g., 2 μg/kg) fentanyl, ondansetron, metoclopramide, or metronidazole may trigger severe serotonin toxicity is not supported by convincing clinical or basic science evidence. We are troubled that the reviewers of the case report did not question this assertion, which has major implications for patient care. In our opinion, the US Food and Drug Administration warnings of potential serotonin syndrome triggered by 5-hydroxytryptamine subtype 3 antagonists6 or triptans7 in combination with other serotonergic drugs are without scientific foundation and only serve to confuse and misdirect the clinician.
The authors describe metronidazole as a potent MAO inhibitor. In 2001, Befani et al.8 showed that the in vitro concentration of metronidazole must be increased to 10 mM before >90% inhibition of MAO. This is approximately 80-fold the therapeutic concentration of metronidazole! (20 μg/mL = 0.13 mM). There are no credible reports of serotonin toxicity that can be attributed to metronidazole.
Compared with methylene blue, Ramsay et al. showed nearly complete MAO-A inhibition at a concentration of 1 μM—10,000-fold the potency of metronidazole. An injection of 0.75 mg/kg methylene blue will result in a peak plasma concentration of 1.6 μM9; the concentration inside cells is likely to reach a level that inhibits MAO-A, even at this low dose.
Shortages of indigo carmine have led to increasing use of methylene blue for confirming integrity of the ureters during surgical procedures. This is, predictably, resulting in inadvertent administration of methylene blue to patients on chronic selective serotonin reuptake inhibitor therapy. A fundamental problem is the typical process of obtaining methylene blue. Instead of ordering via an electronic health record that displays a very high-risk warning about interaction between methylene blue and serotonin reuptake inhibitors, we typically ask an operating room nurse to obtain methylene blue from the operating room pharmacy and deliver it to the anesthesia caregiver (physician or certified registered nurse anesthetist). This practice bypasses a checkpoint that might prevent this potentially fatal drug interaction. We suggest that, before ordering or administering methylene blue, a timeout take place as a safeguard to prevent elective methylene blue administration to a patient on a serotonin reuptake inhibitor. As additional safeguards, we suggest that the pharmacist review the patient’s medications before dispensing methylene blue and that the manufacturer or pharmacy affix a warning label directly to the ampule/bottle.
In 2007, Ramsay et al. confirmed that methylene blue is a highly potent inhibitor of MAO-A, which can precipitate severe serotonin syndrome if given to a patient on serotonin reuptake inhibitor therapy. In 2015, patient safety requires heightened awareness and—more importantly—systems safety improvement through the concerted efforts of physicians, information technologists, operating room pharmacists, and registered nurses.
Harvey K. RosenbaumDavid Geffen School of MedicineUniversity of California Los AngelesLos Angeles, Californiahkrosenbaum@mednet.ucla.edu
P. Ken GillmanPsychoTropical ResearchBucasiaQueensland, Australia
1. Adler AR, Charnin JA, Quraishi SA. Serotonin syndrome: the potential for a severe reaction between common perioperative medications and selective serotonin reuptake inhibitors. A A Case Rep 2015;5:1569.
2. Top WM, Gillman PK, de Langen CJ, Kooy A. Fatal methylene blue associated serotonin toxicity. Neth J Med 2014;72:17981.
3. Ramsay RR, Dunford C, Gillman PK. Methylene blue and serotonin toxicity: inhibition of monoamine oxidase A (MAO A) confirms a theoretical prediction. Br J Pharmacol 2007;152:94651.
4. Zhang G, Krishnamoorthy S, Ma Z, Vukovich NP, Huang X, Tao R. Assessment of 5-hydroxytryptamine efflux in rat brain during a mild, moderate and severe serotonin-toxicity syndrome. Eur J Pharmacol 2009;615:6675.
5. Gillman PK. CNS toxicity involving methylene blue: the exemplar for understanding and predicting drug interactions that precipitate serotonin toxicity. J Psychopharmacol 2011;25:42936.
6. Rojas-Fernandez C. Can 5-HT3 antagonists really contribute to serotonin toxicity? A call for clarity and pharmacological law and order. Drugs—Real World Outcomes 2014;1:35.
7. Gillman PK. Triptans, serotonin agonists, and serotonin syndrome (serotonin toxicity): a review. Headache 2010;50:26472.
8. Befani O, Grippa E, Saso L, Turini P, Mondovì B. Inhibition of monoamine oxidase by metronidazole. Inflamm Res 2001;50(Suppl 2):S1367.
9. Walter-Sack I, Rengelshausen J, Oberwittler H, Burhenne J, Mueller O, Meissner P, Mikus G. High absolute bioavailability of methylene blue given as an aqueous oral formulation. Eur J Clin Pharmacol 2009;65:17989.